Missouri, 2019

Flash Flooding and Flood in Missouri, July 4 to 5, 2019

July 4 to 5, 2019 · NWS EAX · 8 events in 2 counties and zones

On the evening of July 4 and overnight into July 5, a narrow band of moderate to heavy rain formed within the southern periphery of the KC Metro and stretched southward into rural areas south of KC. Some areas saw almost 8 inches of rain, but the higher impact flash flooding occurred mostly within the KC suburbs and near rural areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of July 4 and overnight into July 5, a narrow band of moderate to heavy rain formed within the southern periphery of the KC Metro and stretched southward into rural areas south of KC. Some areas saw almost 8 inches of rain, but the higher impact flash flooding occurred mostly within the KC suburbs and near rural areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 4, 5:21 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 4, 5:21 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
621 PM CDT Thu Jul 4 2019

.Short Term...(This Evening through Saturday Night)
Issued at 258 PM CDT THU JUL 4 2019

A well defined MCV has moved into western Missouri this
afternoon. Forcing on the eastern, leading edge of the MCV has
lead to scattered to widespread showers and storms across central
Missouri. Modest instability exist ahead of the MCV and as a
result will help this activity persist into the evening hours as
the whole system tracks eastward with time. For eastern Kansas and
western Missouri, there should be subsidence on the back side of
the MCV, helping to lead to a decrease in coverage of rain. The
rain cooled air has also led to more stable environment with
cooler temperatures in the 70s and lower 80s. It's still humid,
with dewpoints in the lower to middle 70s. For Fourth of July
celebrations in eastern Kansas and western Missouri, conditions
should be drying out. But ahead of the MCV, in central to
northeastern Missouri, the threat of showers and storms will
persist into the evening with man-made fireworks competing with
Mother Nature's fireworks. Overnight, the low level jet will
increase again and may lead to renewed convection in our
southeastern zones. Have placed highest PoPs for the overnight
time frame in this area. Friday's weather will be greatly
dependent on what happens overnight, so confidence isn't very
high. But have carried chance PoPs through the day with what looks
new convection along a weak boundary/ convergence area showing up
in the model surface projections.

.Long Term...(Sunday through Thursday)
Issued at 258 PM CDT THU JUL 4 2019

With a flattening upper level ridge across the northern Central
Plains and no strong surface troughing, there seems to be no
strong upper level forcing mechanisms throughout this weekend.
However, with summertime surface heating and relative weak cap
across the region, rain and possible scattered thunderstorms
cannot be ruled out of the forecast. Models seem to have different
interpretations of the precipitation chances this weekend
however, timing tends to be focused on the morning to afternoon
with the daytime surface heating effects.

Early next week, a weak ridging pattern occurs to the north of the
area decreasing the chances for potential rain and scattered
thunderstorms. However, some models favored potential isentropic
lift in western Missouri/Kansas City area which could create some
isolated showers. Further down the week, the upper level ridge
weakens some. This can create higher potentials for showers and
a few thunderstorms. This will be interesting to monitor over the
next several days on how strong this ridge comes throughout next
week.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 621 PM CDT THU JUL 4 2019

VFR conditions prevail at the terminals this hour, and will likely
prevail for much of the next 24 hours, but scattered storms early
Friday morning and again late Friday afternoon may get in the way
for brief periods. Otherwise, expect light and variable winds
overnight to then prevail form the south for much of the day
Friday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Short Term...CDB
Long Term...CDB/GREEN
Aviation...Cutter
Hazardous weather outlook, Jul 4, 3:57 AM CST, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT Thu Jul 4 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CDT Thu Jul 4 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered storms are expected today, with chances decreasing as we
get into the evening hours. No severe weather is expected, but
localized strong wind gusts and small hail are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Scattered storm chances continue Friday through the weekend. Strong
to severe storms are possible Friday, with the main concerns being damaging
winds up to 50-60 mph and hail up to quarter-sized.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 13 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Jackson

When
July 4, 7:55 PM CST to 8:55 PM CST
Where
Jackson County, 0.69 mi S of South Lee to 1.41 mi WNW of South Lee
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.890, -94.370

Portions of HWY 291 were closed between HWY 50 and Lake Winnebago due to heavy rain.

Flash Flood, Jackson

When
July 4, 8:20 PM CST to 9:20 PM CST
Where
Jackson County, 1.84 mi NW of Oak Grove to 1.14 mi NE of Oak Grove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.020, -94.152

Several streets in Oak Grove were flooded due to heavy rain.

Flash Flood, Cass

When
July 4, 9:03 PM CST to 10:03 PM CST
Where
Cass County, 2.34 mi NNW of East Lynne Arpt to 2.86 mi N of East Lynne Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.730, -94.270

Highway P is flooded and closed for a short time due to flooding.

Flash Flood, Jackson

When
July 4, 10:15 PM CST to 11:15 PM CST
Where
Jackson County, 1.32 mi NNW of Lake Lotawana to 0.71 mi NE of Lake Lotawana
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.918, -94.328

Six to eight inches of water was flowing over Langsford Road and Windsboro Road. This area was not known to have flooded in at least 10 years per the resident.

Flash Flood, Jackson

When
July 4, 11:02 PM CST to July 5, 12:02 AM CST
Where
Jackson County, 1.93 mi SE of Grandview to 1.28 mi NE of Ruskin Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.863, -94.501

Several cars were stalled in and around the Grandview area due to rising flood water.

Flash Flood, Cass

When
July 4, 11:15 PM CST to July 5, 12:15 AM CST
Where
Cass County, 1.62 mi E of Pleasant Hill to 0.4 mi NE of Pleasant Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
38.783, -94.240

Road barricades were up along Country Club Drive due to water running over the roads.

Flash Flood, Cass

When
July 5, 12:48 AM CST to 1:48 AM CST
Where
Cass County, 0.48 mi WSW of Strasburg to 1.01 mi E of Strasburg
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.768, -94.178

Several roads around Strasburg were flooded.

Flood, Cass

When
July 5, 10:40 AM CST to 1:40 PM CST
Where
Cass County, 1.34 mi NNW of Pleasant Hill to 0.48 mi SSE of Avon
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.799, -94.277

Sand bagging was ongoing to prevent water from flowing into some houses on Cardinal Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847340, 847342, 847344, 847346, 847347, 847348, 847349, 847355.